Alert archive / California / Wind Advisories in 2024
Wind Advisory 4, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Jan 12, 2024, 1:20 PM PST for Siskiyou County, California. It took effect at Jan 13, 2024, 10:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2024, 1:20 PM PST (21:20 UTC)
- In effect from
- Jan 13, 2024, 10:00 AM PST
- Expired
- Jan 13, 2024, 7:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900 WWUS76 KMFR 122120 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 120 PM PST Fri Jan 12 2024 CAZ082-122230- /O.CAN.KMFR.HW.A.0002.240113T1800Z-240114T0600Z/ South Central Siskiyou County- 120 PM PST Fri Jan 12 2024 ...HIGH WIND WATCH IS CANCELLED... The High Wind Watch is bring changed to a Wind Advisory. $$ CAZ081-131200- /O.UPG.KMFR.HW.A.0002.240113T1800Z-240114T0600Z/ /O.NEW.KMFR.WI.Y.0004.240113T1800Z-240114T0300Z/ Central Siskiyou County- 120 PM PST Fri Jan 12 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Shasta Valley, including the cities of Weed, Grenada, and Montague. Portions of I-5 and Highway 97 will be covered by this Advisory. * WHEN...From 10 AM to 7 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
581 WWUS76 KMFR 131146 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 346 AM PST Sat Jan 13 2024 CAZ081-140300- /O.CON.KMFR.WI.Y.0004.240113T1800Z-240114T0300Z/ Central Siskiyou County- 346 AM PST Sat Jan 13 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Shasta Valley, including the cities of Weed, Grenada, and Montague. Portions of I-5 and Highway 97 will be covered by this Advisory. * WHEN...From 10 AM to 7 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
770 WWUS76 KMFR 140254 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 654 PM PST Sat Jan 13 2024 CAZ081-140400- /O.EXP.KMFR.WI.Y.0004.000000T0000Z-240114T0300Z/ Central Siskiyou County- 654 PM PST Sat Jan 13 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... Winds have dropped below advisory strength and will continue to diminish overnight. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 12, 10:16 AM PST, 3 hours 4 minutes earlier.
Area forecast discussion, Jan 12, 10:16 AM PST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1016 AM PST Fri Jan 12 2024
Updated Aviation Section
.AVIATION...12/18Z TAFs...Strong winds continue east of the Cascades
this morning with severe turbulence recently reported via pilot in
the vicinity of Klamath Falls on approach. Surface wind speeds at
Klamath Falls have been gusty, with max gusts around 25-30 kt.
Satellite imagery is showing standing mountain wave clouds,
indicative of the strong winds aloft. So, very dangerous flying
conditions expected over there today. Expect the winds to ease
somewhat tonight, but with turbulence continuing.
Widespread ceilings (MVFR/VFR) are affecting most of the area west
of the Cascades currently with higher terrain obscured. Light rain
is affecting the coast limiting visibility to MVFR at times as well
with snow the main obscuration in the mountains. Ceilings this
evening and tonight will likely lower to MVFR, but occasional IFR
ceilings/visibility are likely in heavier precipitation.
By Saturday morning, there is a low-level wind shear risk at North
Bend, with weaker SE surface winds and gusty SSW winds just a short
distance off the ground (1500 ft or so). We've included this in the
OTH TAF ~15Z.
With precipitation spreading east of the Cascades tonight into
Saturday morning, expect snow at Klamath Falls that will likely be
moderate to heavy at times. This would result in snow on the runway,
so be on the lookout for an airport weather warning for that.
Guidance is showing snow levels rising and a warm nose moving into
Klamath Falls during the morning, which could result in a mixed bag
of snow, sleet and freezing rain. Models do, however, show the
temperature rising to near or just above freezing by around 17z.
-Spilde
&&
.DISCUSSION...The forecast looks on track for this morning. An
incoming cutoff low will approach southern Oregon from the
Pacific this evening. The main impacts will be rain over the
coastal ranges and snow over the Cascades tonight through Saturday.
Additionally, periods of high winds are expected in the Shasta
Valley saturday afternoon and evening. All current products will
remain in place. Please see the full discussions below for further
details about short- and long-term conditions. -TAD
&&
.PREV DISCUSSION... /Issued 356 AM PST Fri Jan 12 2024/
DISCUSSION...
Overview:
Our active weather continues today through the weekend with a
combination of breezy/gusty winds, heavy rainfall along/near the
coast, higher elevation snow, and possible icy conditions for
northern parts of Douglas County. We do get a break on Monday, but
things could become active mid-week with snow returning to the
higher elevations. At this time, amounts do not look overly
concerning for the higher elevations mid to late next week.
Further Details:
Models are in decent agreement with the track of the approaching
closed low, but there remains subtle difference in the progression
and path. These subtle difference are not going to lead to much
changes in the overall messaging of impacts. This system is
packing good dynamics, and there with be impacts felt from the
coast to inland areas over the coastal ranges, westside valleys,
Cascades, and areas east of the Cascades.
Rainfall rates in addition to rainfall duration along/near the
coast may lead to localized flooding, especially Friday through
Saturday night in Curry County. Rainfall amounts could be on the
order of 3 to 5 inches during this stretch of time. Highest
amounts and rates are expected Saturday morning through Saturday
evening. The NBM is indicating a 75% probability for rainfall
amounts to be 3.00" or more over 24hrs for southern parts of Curry
County. During this time we could see some isolated convective
elements. Even without the convective elements, rainfall
rates/amounts are still on the high side and therefore we have
issued a Flood Watch to account for this threat for mainly Curry
County.
Forecast soundings are indicating a potential for freezing rain
across portions of northern Douglas County Saturday morning. There
is a decent warm layer where hydrometeors could melt before
refreezing near the surface, but the big questions are in the
lower levels where temperatures may not be cold enough for
freezing rain. The biggest issue is will temperatures allow for
supercooled water droplets to form which is really essential for
freezing rain. Forecast soundings do show this possibility briefly
Saturday morning with low level temperatures around 0C to -3C.
NBM is also hinting at probabilities for ice. Going to be close
for our area with a little better chance for areas to our north on
I-5. Since this would impact areas along I-5 in northern Douglas
County, drivers should be cautious for this threat Saturday
morning.
As the system moves inland, we are going to see another round of
feet for snowfall amounts in the Cascades. Highest impacts look to
be above 4000 feet where most of the snow is expected to
accumulate. On the east side, there will be breezy/gusty winds in
addition to snowfall, so there could be visibility restrictions in
some of the populated areas. These areas are also in the Winter
Storm Warning. Wind speeds will be breezy/gusty starting this
morning and going through at least Saturday evening. There is some
concern for areas in Shasta Valley to reach thresholds for high
winds as well, so there is a watch in effect at this time. While
the pressure gradient is there, the wind direction may be the
limiting factor to lean against the high winds. Will let this ride
another shift, but we may want to take a closer look at the
direction before we make a final say.
Looking ahead to next week, high pressure builds in aloft Monday
and we get a break in some of the impactful weather. However,
another surface low appears to develop Tuesday night into
Wednesday which could impact the PacNW. This could bring another
round of precipitation to the area. At this time, impacts look to
be minimal, but we will continue to monitor the situation as it
progresses.
-Guerrero
AVIATION...12/12Z TAFs...Overcast sky conditions exist over most of
the interior and this is expected to last into the morning hours.
Therefore the odds of a lower cloud deck along with fog is not
looking as favorable for the interior westside valleys due to the
above mentioned. MVFR ceilings will be the prevailing condition this
morning. The exception will be at the Medford terminal where
ceilings should remain VFR for most of the day.
A warm front will move towards the coast this afternoon and ceilings
are likely to lower to IFR and possibly LIFR at the coast between 22-
23z. Moderate to heavy precipitation will could also result in
reduced visibility and this has been reflected in the North Bend TAF.
Ceilings and visibility will also be reduced early this evening
through the end of the TAF period as precipitation increases for the
inland terminals. Ceilings this evening and tonight will likely
lower to MVFR, but occasional IFR ceilings are possible in heavier
precipitation.
Gusty winds will be present along the ridges and east of the
Cascades today, although there's some evidence winds will diminish
late this afternoon at Klamath Falls. Speaking of which, there's
increasing confidence for moderate to possibly heavy snow at times
at Klamath Falls later this evening until the end of the TAF period
with snow likely on the runway.
-Petrucelli
MARINE...Updated 200 AM Thursday January 11, 2024...Winds will
shift to the south late Friday afternoon ahead of the next system
that will arrive Friday night. The latest high hes model guidance
has since backed off on the magnitude of the winds (meaning they are
weaker). Gales are not looking as favorable, with the exception of
a narrow band between 5 and 20 nm from shore between Point St.
George and Coos Bay, even then it's borderline at best. However,
guidance continues to show very strong pressure differences along
the coast which would potentially result in strong, gale force winds
and very steep seas across almost all of the southern Oregon coastal
waters. Most guidance brings a surface low inland between Coos Bay
and Newport. The current thinking is that there will be a hard
roughly east to west boundary somewhere between those 2 locations
with strong southerly winds to the south and cold and gusty east
winds to the north. Due to the high uncertainty, we've left the
headlines as is and will let future shifts decide if the existing
Gale Watch needs to be upgraded or not.
Winds will shift back to the NW Saturday night, then become more
northerly Sunday. After the low moves inland, steep WNW swell will
persist the remainder of the weekend. The pattern calms down behind
the weekend system, with improved conditions expected for the first
half of next week.
-Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Flood Watch from this evening through late Saturday night for
ORZ021-022-024.
Winter Storm Warning until 10 PM PST this evening above 3000
feet for ORZ025.
Winter Storm Warning until 10 PM PST Saturday for ORZ027-028.
Winter Storm Warning until 10 PM PST Saturday above 4500 feet
for ORZ029>031.
CA...Winter Storm Warning from 4 PM this afternoon to 10 PM PST
Saturday above 4500 feet for CAZ080.
High Wind Watch from Saturday morning through Saturday evening
for CAZ081-082.
Winter Storm Warning from 4 PM this afternoon to 10 PM PST
Saturday above 3500 feet for CAZ082.
Winter Storm Warning from 4 PM this afternoon to 10 PM PST
Saturday for CAZ083>085.
PACIFIC COASTAL WATERS...Gale Watch from 7 PM PST this evening
through Saturday afternoon for PZZ350-356-370-376.
Small Craft Advisory until 7 PM PST this evening for PZZ350-370.
&&In the hours before
Local storm report, Jan 12, 10:44 AM PST, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
1044 AM PST Fri Jan 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM Non-Tstm Wnd Gst Silver Lake 43.13N 121.05W
01/12/2024 E50 MPH Lake OR Trained Spotter
Very windy on the 11th as well.
&&
CZSNearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.